Alert archive / Illinois / Small Craft Advisories in 2021

Small Craft Advisory 94, NWS Chicago, IL

November 19, 2021

NWS Chicago, IL issued this small craft advisory at Nov 19, 2021, 2:58 AM CST. It took effect at Nov 19, 2021, 8:00 PM CST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Nov 19, 2021, 2:58 AM CST (08:58 UTC)
In effect from
Nov 19, 2021, 8:00 PM CST
Expired
Nov 20, 2021, 10:00 AM CST
In force
14 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

113 
WHUS73 KLOT 190858
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
258 AM CST Fri Nov 19 2021

LMZ740>742-191700-
/O.EXP.KLOT.SC.Y.0093.000000T0000Z-211119T0900Z/
/O.NEW.KLOT.SC.Y.0094.211120T0200Z-211120T1600Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
258 AM CST Fri Nov 19 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 10 AM
CST SATURDAY...
...SMALL CRAFT ADVISORY WILL EXPIRE AT 3 AM CST EARLY THIS
MORNING...

* WHAT...South winds to 25 kt Friday evening to Saturday morning. 
  Waves to 5 ft. 

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL and Northerly Island to Calumet Harbor 
  IL.

* WHEN...From 8 PM this evening to 10 AM CST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ743-744-191000-
/O.EXP.KLOT.SC.Y.0093.000000T0000Z-211119T0900Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
258 AM CST Fri Nov 19 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 3 AM CST EARLY THIS
MORNING...

Winds continue to diminish this morning. 

$$

LMZ745-191200-
/O.CON.KLOT.SC.Y.0093.000000T0000Z-211119T1200Z/
Burns Harbor to Michigan City IN-
258 AM CST Fri Nov 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY
THIS MORNING...

* WHAT...Waves 4 to 5 ft.

* WHERE...Burns Harbor to Michigan City IN.

* WHEN...Until 6 AM CST early this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
5 follow-up statements
629 
WHUS73 KLOT 191531
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
931 AM CST Fri Nov 19 2021

LMZ740>742-192345-
/O.CON.KLOT.SC.Y.0094.211120T0200Z-211120T1600Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
931 AM CST Fri Nov 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 10 AM CST SATURDAY...

* WHAT...South winds to 25 kt Friday evening to Saturday 
  morning. Waves to 5 ft.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL and Northerly Island to Calumet Harbor 
  IL.

* WHEN...From 8 PM this evening to 10 AM CST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
042 
WHUS73 KLOT 192103
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
303 PM CST Fri Nov 19 2021

LMZ743>745-200515-
/O.EXA.KLOT.SC.Y.0094.211120T0200Z-211120T1600Z/
/O.NEW.KLOT.GL.A.0014.211121T2100Z-211122T1800Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
303 PM CST Fri Nov 19 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 10 AM
CST SATURDAY...
...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
MORNING...

* WHAT...For the Small Craft Advisory, south winds to 25 kt.
  Significant waves to 3 ft. For the Gale Watch, northwest gales
  to 40 kt. Significant waves to 10 ft. Occasional waves to 13 ft.

* WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN 
  and Burns Harbor to Michigan City IN.

* WHEN...For the Small Craft Advisory, from 8 PM this evening to 
  10 AM CST Saturday. For the Gale Watch, from Sunday afternoon 
  through Monday morning.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

LMZ740>742-200515-
/O.CON.KLOT.SC.Y.0094.211120T0200Z-211120T1600Z/
/O.NEW.KLOT.GL.A.0014.211121T2100Z-211122T1800Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
303 PM CST Fri Nov 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 10 AM CST SATURDAY...
...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
MORNING...

* WHAT...For the Small Craft Advisory, south winds to 30 kt.
  Significant waves to 5 ft. For the Gale Watch, northwest gales
  to 35 kt. Significant waves to 6 ft. Occasional waves to 8 ft.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL and Northerly Island to Calumet Harbor 
  IL.

* WHEN...For the Small Craft Advisory, from 8 PM this evening to 
  10 AM CST Saturday. For the Gale Watch, from Sunday afternoon 
  through Monday morning.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
501 
WHUS73 KLOT 200332
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
932 PM CST Fri Nov 19 2021

LMZ740>745-201145-
/O.CON.KLOT.SC.Y.0094.000000T0000Z-211120T1600Z/
/O.CON.KLOT.GL.A.0014.211121T2100Z-211122T1800Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
932 PM CST Fri Nov 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST
SATURDAY...
...GALE WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
MONDAY MORNING...

* WHAT...For the Small Craft Advisory, south winds to 25 to 30 kt.
  Significant waves to 4 ft, largest offshore. For the Gale 
  Watch, northwest gales to 40 kt. Significant waves to 10 ft. 
  Occasional waves to 13 ft.

* WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN 
  and Burns Harbor to Michigan City IN.

* WHEN...For the Small Craft Advisory, until 10 AM CST Saturday. 
  For the Gale Watch, from Sunday afternoon through Monday 
  morning.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
341 
WHUS73 KLOT 200935
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
335 AM CST Sat Nov 20 2021

LMZ740>745-201745-
/O.CON.KLOT.SC.Y.0094.000000T0000Z-211120T1600Z/
/O.CON.KLOT.GL.A.0014.211121T2100Z-211122T1800Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
335 AM CST Sat Nov 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...
...GALE WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
MONDAY MORNING...

* WHAT...For the Small Craft Advisory, south to southwest winds 20
  to 25 kt. Significant wave to 5 ft. For the Gale Watch, 
  northwest winds 15 to 25 kt with gusts up to 35 kt and waves 4 
  to 7 ft possible.

* WHERE...Portions of Lake Michigan. 

* WHEN...For the Small Craft Advisory, until 10 AM CST this 
  morning. For the Gale Watch, from Sunday afternoon through 
  Monday morning.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
506 
WHUS73 KLOT 201555
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
955 AM CST Sat Nov 20 2021

LMZ740>745-210000-
/O.EXP.KLOT.SC.Y.0094.000000T0000Z-211120T1600Z/
/O.CON.KLOT.GL.A.0014.211121T2100Z-211122T1800Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
955 AM CST Sat Nov 20 2021

...GALE WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
MONDAY MORNING...
...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

* WHAT...For the Gale Watch, northwest winds 15 to 25 kt with 
  gusts up to 35 kt and waves 4 to 7 ft possible.

* WHERE...Portions of Lake Michigan.

* WHEN...For the Gale Watch, from Sunday afternoon through Monday
  morning.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Nov 18, 11:06 PM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Nov 18, 11:06 PM CST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1106 PM CST Thu Nov 18 2021

.SHORT TERM...
Issued at 147 PM CST Thu Nov 18 2021

Through Friday night...

Currently, a sprawling 1000mb low pressure system is centered over
the southern tip of Hudson Bay beneath broad upper-level troughing
across the Great Lakes. Meanwhile, a stout 1034mb high pressure
system is centered over Oklahoma, altogether affording a tight
pressure gradient across the Great Lakes. It's thus no surprise
west to northwest winds are decidedly blustery out there with
gusts in the 35 to 40 mph range common at press time. With a pool
of cool low-level air overhead (850mb temperatures dropped some
16 degrees C at DVN over the past 24 hours), expansive stratus
encompasses much of the Great Lakes with even a few spits of
flurries being reported from time to time. In all, it's a chilly
quintessential mid-November afternoon.

As the low pulls away this evening, winds will gradually decrease in
magnitude clouds will clear. We'll have a great opportunity to view
the nearly full lunar eclipse tonight, though overnight lows in the
low to mid 20s will demand dressing in layers if planning to head
outdoors for a quick glimpse. Tomorrow, the aforementioned high
pressure system will drift eastward affording light and eventually
southerly winds. An initially sunny start will lead to decidedly
cloudy skies by evening as broad low-to mid-level southwesterly
flow becomes established across the heart of the country.

Borchardt

&&

.LONG TERM...
Issued at 244 PM CST Thu Nov 18 2021

Saturday through Thursday (Thanksgiving)...

Saturday through Sunday morning: Generally zonal flow aloft and
persistent southwest winds at the surface will result on Saturday.
Very broad troughing across western Canada will edge ESE toward
to region through Sunday while a sharper north Pacific trough
quickly digs southeast into the northern Great Plains. Low-level
WAA and moisture transport will be ongoing through the day
Saturday ahead of a surface saddle point transitioning into an
elongated trough. Increasingly favorable upper-jet dynamics
Saturday evening and especially overnight into early Sunday
morning will align with the approaching mid-level trough and
surface trough to produce increasing precip chances across
primarily the SE 2/3 of the CWA. Low-level fgen response to the
upper jet will support primarily multiple bands of light rain
overnight into Sunday morning before the arrival of the mid-level
trough results in an expanding precip shield mostly southeast of
the CWA by Sunday afternoon.

Sunday afternoon through Monday: A strong cold front will shift
across the CWA through the day Sunday with blustery NW winds
developing behind the front. Scattered snow showers are expected
Sunday night as a pocket of mid-level moisture with trough rotates
though the western Great Lakes. Temps will quickly fall below
freezing, and with NW winds gusting to 30mph or higher, any snow
showers could result in locally significantly reduced visibility
and minor dustings. Drier air will advect into the area on Monday,
ending snow chances for all area except downwind of Lake Michigan
in Porter County. Blustery conditions will continue through the
day while temps struggle to reach freezing. In fact, wind chill
values in the single digits above zero are increasingly likely at
daybreak Monday.

Tuesday through Thanksgiving Day: Dry conditions will return
through at least Tuesday night as ridging shifts across the
region. Guidance shows an attempt at a weak Omega block developing
by Thanksgiving as this weekend's trough closes off east of New
England and the Tuesday ridge becomes increasingly pinched off
over eastern Ontario and Quebec as troughing digs into the
northern Plains. Overall, it appears at least an associated weak
system will bring precip chances to the area sometime Wednesday
into Thursday before the trough settles over or north of the
region by Friday.

Kluber

&&

.AVIATION...
For the 06Z TAFs...

The are currently no significant aviation weather concerns this
forecast period. Earlier gusty winds continue to ease this
evening, and will back around to the southwest and south through
Friday morning and afternoon. VFR cigs around FL050 will also
continue to thin with time as drier air pushes in from the west.

Guidance continues to suggest a brief period where surface winds
could favor a 170 or 160 direction at the Chicago-area terminals
late Friday afternoon and early evening. We'll continue to monitor
guidance trends, but this potential appears both too brief and low
probability to warrant a formal inclusion in the TAFs at this
time. Surface winds look to become occasionally gusty through late
Friday evening as the pressure gradient tightens up, with latest
guidance suggesting some occasional 20-25 kt southerly gusts
possible. A quick-moving disturbance may saturate the mid-levels
up just enough to wring out some virga late Friday night, but the
low-levels look to remain too dry to support precipitation at
this time.

Carlaw

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...Winthrop Harbor to Burns Harbor until 3
     AM Friday.

     Small Craft Advisory...Burns Harbor to Michigan City IN until 6
     AM Friday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Nov 18, 8:19 PM CST, 6 hours 39 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Chicago/Romeoville IL
819 PM CST Thu Nov 18 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-200230-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
819 PM CST Thu Nov 18 2021 /919 PM EST Thu Nov 18 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Tuesday.

Sunday and Monday...
  Limited Non Thunderstorm Wind Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-200230-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
819 PM CST Thu Nov 18 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

 Hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Friday through Tuesday.

Friday night and Saturday...
  Hazardous conditions for small craft are likely.
Sunday night and Monday...
  Gale force winds and or very hazardous waves are likely.
Tuesday...
  Hazardous conditions for small craft are likely.

Carlaw

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 3:03 PM CSTGale WatchLOT24 hr

Nearby

Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.